Diabetic ‘lost confidence’ in medicine pump before he died of overdose, inquest in King’s Lynn told
- Credit: Archant Norfolk
A diabetic said he had lost confidence in his insulin pump days before he died of an overdose of medication.
Samuel Cooper, 31, was found unresponsive in his bed at his home in Burkitt Street, King's Lynn, on August 7, 2017. Paramedics pronounced him dead at the scene. The cause of death was given as an overdose and diabetes.
An inquest at Lynn under senior coroner Jacqueline Lake was told he had been diagnosed with Type 1 diabetes in 1994 after a short illness.
Mr Cooper, who worked as a quartermaster, was fitted with an insulin pump in December 2015 after he suffered a series of hypoglycemic attacks, which had led to him being admitted to the Queen Elizabeth Hospital.
Diabetes specialist dietician Stacy Metcalfe said she had met Mr Cooper to discuss his condition.
You may also want to watch:
Mrs Metcalfe added Mr Cooper, who had previously been injecting insulin with a pen, was placed on a different type of the drug. She said she had been unable to find any patterns which would lead to his attacks.
She told the court if the pump, which applied a more controlled dosage than a pen, did not stop them, she could apply for funding for constant glucose monitoring.
- 1 Six North Norfolk beaches awarded blue flag status for summer 2021
- 2 Woman hurt in hit-and-run crash near school
- 3 Disabled driver fined £60 for stopping to clean windscreen at hospital
- 4 City step up Skipp Spurs chase
- 5 Norfolk campsite voted third best in UK
- 6 Pub ordered to pay £23.5k compensation to sacked disabled worker
- 7 Man living in hotel after sewage floods bathroom in 'uninhabitable' flat
- 8 Waiting game for parkrun lovers as one Norfolk event closes
- 9 WATCH: Demolition of landmark seaside hotel
- 10 UEA scientist warns against surge vaccination to combat Indian variant
Mrs Metcalfe said Mr Cooper failed to attend a number of appointments in December and the early part of 2016.
She said when contact between them resumed in October, Mr Cooper's blood sugar levels were slightly high.
By March of 2017, his levels had again increased. Mrs Metcalfe said Mr Cooper's insulin dosage was reduced by 10pc to reduce the risk of complications.
In June, Mr Cooper began suffering hypoglycemic attacks again. No cause could be identified and his dosage was reduced by 40pc.
Mrs Metcalfe said a spare transmitter for continuous glucose monitoring was available and it was fitted to Mr Cooper to see if it could reveal any patterns. The device would also turn off his insulin pump in the event of his sugar levels falling.
On Saturday, July 27, Mr Cooper called her on her personal mobile phone to say he had been unconscious for 24 hours after suffering an attack and had pulled out the canula through which insulin was delivered.
On August 1, he told a psychiatrist at the QEH he had lost confidence in the pump. Three days later, he was offered another transmitter to replace the first one, which was about to expire but declined.
Mrs Metcalfe said she went through a logbook Mr Cooper had kept of his blood sugar levels but could discern no patterns.
She tried to download data from the pump, which stored information from the transmitter, but could not. When data was later downloaded, it said Mr Cooper's blood sugar levels were erratic.
Earlier, the court heard the pump had been tested by its makers Medtronic, who had found no fault.
A recall had earlier been issued over the parts which connected it to the patient over a dosage issue, but this occurred immediately after the canula was inserted and Mr Cooper last changed his canula two days before his death, the court heard.
The inquest continues.